Distribution of periodic torus orbits and Duke’s theorem for cubic fields. (English) Zbl 1248.37009

In 1988, Duke showed (generalizing work of Linnik and Skubenko) equidistribution of Heegner points and closed geodesics on the modular surface as their discriminants respectively lengths go to \(\infty\). A number-theoretic interpretation of this is that the integer solutions to \(x^2 + y^2 + z^2 = m\) and to \(y^2 -xz = m\) equidistribute as \(m\to \infty\) with obvious restrictions on \(m\).
The authors show generalizations of these results to \(\mathrm{PGL}_n\) for general \(n \geq 3\), and more specific results for \(n=3\). Moreover, for \(\mathrm{PGL}_3(\mathbb{Z})\backslash\mathrm{PGL}_3(\mathbb{R})\) they obtain an analogous equidistribution result for compact equivalence classes of maximal flats. They use an adelic framework which has several advantages. E.g., it allows to handle simultaneously many different equidistribution questions, and the definition of the equivalence classes on the maximal flats comes down to the location of the shadow on the infinite place of a periodic orbit of an adelic torus.
The main results are as follows: Let \(F\) be a number field with adele ring \(\mathbb{A}\). To a maximal toral set \(Y\) on \(X = \mathrm{PGL}_n(F)\backslash \mathrm{PGL}_n(\mathbb{A})\) associate a discriminant which can be understood as a measure of the arithmetic complexity. For a sequence of toral sets with discriminant going to \(\infty\), the volume on the sequence is roughly the square root of the discriminant. Moreover, if \(n=3\) and there exists a place such that the local discriminants at this place go to \(\infty\) or the associated tori are split, then any weak* limit of the natural probability measures on the toral sets (pushforwards of the Haar measures) is a homogeneous probability measure on \(X\) and invariant under the image of \(SL_3(\mathbb{A})\).
The proofs are a combination of analytic techniques and ergodic-theoretic techniques, involving subconvexity estimates, measure classification and local harmonic analysis on Lie groups. These results have a number-theoretic interpretation concerning the distribution of orders in totally real cubic fields and of integer points on specific homogeneous varieties.


37A17 Homogeneous flows
37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
22E40 Discrete subgroups of Lie groups
11M06 \(\zeta (s)\) and \(L(s, \chi)\)
11E57 Classical groups
Full Text: DOI arXiv


[1] H. Bass, ”On the ubiquity of Gorenstein rings,” Math. Z., vol. 82, pp. 8-28, 1963. · Zbl 0112.26604
[2] Y. Benoist and H. Oh, ”Equidistribution of Rational Matrices in their Conjugacy Classes,” GAFA, vol. 17, iss. 1, pp. 1-32, 2007. · Zbl 1138.37003
[3] V. Blomer, G. Harcos, and P. Michel, ”Bounds for modular \(L\)-functions in the level aspect,” Ann. Sci. École Norm. Sup., vol. 40, iss. 5, pp. 697-740, 2007. · Zbl 1185.11034
[4] R. Bowen, ”Periodic orbits for hyperbolic flows,” Amer. J. Math., vol. 94, pp. 1-30, 1972. · Zbl 0254.58005
[5] D. Bump, Automorphic Forms and Representations, Cambridge: Cambridge Univ. Press, 1997, vol. 55. · Zbl 0911.11022
[6] D. A. Burgess, ”On character sums and \(L\)-series. II,” Proc. London Math. Soc., vol. 13, pp. 524-536, 1963. · Zbl 0123.04404
[7] T. Chelluri, Equidistribution of roots of quadratic congruences.
[8] L. Clozel and E. Ullmo, ”Équidistribution de mesures algébriques,” Compos. Math., vol. 141, iss. 5, pp. 1255-1309, 2005. · Zbl 1077.22014
[9] J. W. Cogdell, ”On sums of three squares,” J. Théor. Nombres Bordeaux, vol. 15, iss. 1, pp. 33-44, 2003. · Zbl 1050.11043
[10] P. B. Cohen, ”Hyperbolic equidistribution problems on Siegel 3-folds and Hilbert modular varieties,” Duke Math. J., vol. 129, iss. 1, pp. 87-127, 2005. · Zbl 1155.11326
[11] M. Cowling, U. Haagerup, and R. Howe, ”Almost \(L^2\) matrix coefficients,” J. Reine Angew. Math., vol. 387, pp. 97-110, 1988. · Zbl 0638.22004
[12] W. Duke, ”Hyperbolic distribution problems and half-integral weight Maass forms,” Invent. Math., vol. 92, iss. 1, pp. 73-90, 1988. · Zbl 0628.10029
[13] W. Duke, J. Friedlander, and H. Iwaniec, ”Bounds for automorphic \(L\)-functions,” Invent. Math., vol. 112, iss. 1, pp. 1-8, 1993. · Zbl 0765.11038
[14] W. Duke, J. B. Friedlander, and H. Iwaniec, ”The subconvexity problem for Artin \(L\)-functions,” Invent. Math., vol. 149, iss. 3, pp. 489-577, 2002. · Zbl 1056.11072
[15] M. Einsiedler, A. Katok, and E. Lindenstrauss, ”Invariant measures and the set of exceptions to Littlewood’s conjecture,” Ann. of Math., vol. 164, iss. 2, pp. 513-560, 2006. · Zbl 1109.22004
[16] M. Einsiedler and E. Lindenstrauss, ”Diagonalizable flows on locally homogeneous spaces and number theory,” in Internat. Congr. Math. Vol. II, 2007, pp. 1731-1759. · Zbl 1121.37028
[17] M. Einsiedler, E. Lindenstrauss, P. Michel, and A. Venkatesh, ”Distribution of periodic torus orbits on homogeneous spaces,” Duke Math. J., vol. 148, iss. 1, pp. 119-174, 2009. · Zbl 1172.37003
[18] M. Einsiedler, E. Lindenstrauss, P. Michel, and A. Venkatesh, The distribution of periodic torus orbits on homogeneous spaces: Duke’s theorem for quadratic fields, 2010. · Zbl 1248.37009
[19] A. Eskin, S. Mozes, and N. Shah, ”Unipotent flows and counting lattice points on homogeneous varieties,” Ann. of Math., vol. 143, iss. 2, pp. 253-299, 1996. · Zbl 0852.11054
[20] A. Eskin, G. Margulis, and S. Mozes, ”Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture,” Ann. of Math., vol. 147, iss. 1, pp. 93-141, 1998. · Zbl 0906.11035
[21] J. S. Ellenberg and A. Venkatesh, ”Local-global principles for representations of quadratic forms,” Invent. Math., vol. 171, iss. 2, pp. 257-279, 2008. · Zbl 1247.11048
[22] A. Eskin and H. Oh, ”Representations of integers by an invariant polynomial and unipotent flows,” Duke Math. J., vol. 135, iss. 3, pp. 481-506, 2006. · Zbl 1138.11011
[23] W. T. Gan, B. Gross, and G. Savin, ”Fourier coefficients of modular forms on \(G_2\),” Duke Math. J., vol. 115, iss. 1, pp. 105-169, 2002. · Zbl 1165.11315
[24] O. Goldman and N. Iwahori, ”The space of \(\mathfrakp\)-adic norms,” Acta Math., vol. 109, pp. 137-177, 1963. · Zbl 0133.29402
[25] E. Hecke, Mathematische Werke, third ed., Göttingen: Vandenhoeck & Ruprecht, 1983. · Zbl 0526.01034
[26] H. Iwaniec, ”Fourier coefficients of modular forms of half-integral weight,” Invent. Math., vol. 87, iss. 2, pp. 385-401, 1987. · Zbl 0606.10017
[27] H. Iwaniec and P. Sarnak, ”Perspectives on the analytic theory of \(L\)-functions,” Geom. Funct. Anal., iss. Special Volume, pp. 705-741, 2000. · Zbl 0996.11036
[28] S. Katok and P. Sarnak, ”Heegner points, cycles and Maass forms,” Israel J. Math., vol. 84, iss. 1-2, pp. 193-227, 1993. · Zbl 0787.11016
[29] A. Katok and R. Spatzier, ”Invariant measures for higher-rank hyperbolic abelian actions,” Ergodic Theory Dynam. Systems, vol. 16, iss. 4, pp. 751-778, 1996. · Zbl 0859.58021
[30] A. W. Knapp, Representation Theory of Semisimple Groups, Princeton, NJ: Princeton Univ. Press, 1986, vol. 36. · Zbl 0604.22001
[31] C. G. Latimer and C. C. MacDuffee, ”A correspondence between classes of ideals and classes of matrices,” Ann. of Math., vol. 34, iss. 2, pp. 313-316, 1933. · Zbl 0006.29002
[32] Y. V. Linnik, Ergodic Properties of Algebraic Fields, New York: Springer-Verlag, 1968, vol. 45. · Zbl 0162.06801
[33] G. Margulis, On some aspects of the theory of Anosov systems, New York: Springer-Verlag, 2004. · Zbl 1140.37010
[34] G. Margulis, ”Problems and conjectures in rigidity theory,” in Mathematics: Frontiers and Perspectives, Providence, RI: Amer. Math. Soc., 2000, pp. 161-174. · Zbl 0952.22005
[35] G. Margulis and G. M. Tomanov, ”Invariant measures for actions of unipotent groups over local fields on homogeneous spaces,” Invent. Math., vol. 116, iss. 1-3, pp. 347-392, 1994. · Zbl 0816.22004
[36] P. Michel and A. Venkatesh, ”Equidistribution, \(L\)-functions and ergodic theory: on some problems of Yu. Linnik,” in Internat. Congr. Math. Vol. II, Zürich: Eur. Math. Soc., 2006, pp. 421-457. · Zbl 1157.11019
[37] P. Michel and A. Venkatesh, ”The subconvexity problem for \({{ GL}}_2\),” Publ. Math. Inst. Hautes Études Sci., iss. 111, pp. 171-271, 2010. · Zbl 1376.11040
[38] A. A. Popa, ”Central values of Rankin \(L\)-series over real quadratic fields,” Compositio. Math., vol. 142, iss. 4, pp. 811-866, 2006. · Zbl 1144.11041
[39] M. Ratner, ”On Raghunathan’s measure conjecture,” Ann. of Math., vol. 134, iss. 3, pp. 545-607, 1991. · Zbl 0763.28012
[40] P. C. Sarnak, Diophantine Problems and Linear Groups, II, Tokyo: Math. Soc. Japan, 1991. · Zbl 0743.11018
[41] K. Soundararajan, ”Weak subconvexity for central values of \(L\)-functions,” Ann. of Math., vol. 172, iss. 2, pp. 1469-1498, 2010. · Zbl 1234.11066
[42] H. M. Stark, ”Some effective cases of the Brauer-Siegel theorem,” Invent. Math., vol. 23, pp. 135-152, 1974. · Zbl 0278.12005
[43] J. Tate, ”Number theoretic background,” in Automorphic Forms, Representations and \(L\)-Functions, Providence, R.I.: Amer. Math. Soc., 1979, vol. XXXIII, pp. 3-26. · Zbl 0422.12007
[44] W. A. Veech, ”Siegel measures,” Ann. of Math., vol. 148, iss. 3, pp. 895-944, 1998. · Zbl 0922.22003
[45] V. Vatsal, ”Uniform distribution of Heegner points,” Invent. Math., vol. 148, iss. 1, pp. 1-46, 2002. · Zbl 1119.11035
[46] A. Venkatesh, ”Sparse equidistribution problems, period bounds and subconvexity,” Ann. of Math., vol. 172, iss. 2, pp. 989-1094, 2010. · Zbl 1214.11051
[47] J. -L. Waldspurger, ”Sur les coefficients de Fourier des formes modulaires de poids demi-entier,” J. Math. Pures Appl., vol. 60, iss. 4, pp. 375-484, 1981. · Zbl 0431.10015
[48] J. -L. Waldspurger, ”Sur les valeurs de certaines fonctions \(L\) automorphes en leur centre de symétrie,” Compositio Math., vol. 54, iss. 2, pp. 173-242, 1985. · Zbl 0567.10021
[49] A. Weil, ”Sur quelques résultats de Siegel,” Summa Brasil. Math., vol. 1, pp. 21-39, 1946. · Zbl 0063.08199
[50] F. Wielonsky, ”Séries d’Eisenstein, intégrales toro”ıdales et une formule de Hecke,” Enseign. Math., vol. 31, iss. 1-2, pp. 93-135, 1985. · Zbl 0581.12006
[51] S. Zhang, ”Equidistribution of CM-points on quaternion Shimura varieties,” Internat. Math. Res. Not., vol. 2005, iss. 59, pp. 3657-3689, 2005. · Zbl 1096.14016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.